Oct. 18, 2021 -- Two types of blood pressure medication made by Lupin Pharmaceuticals have been recalled due to potential high levels of a cancer-causing substance, according to an FDA recall notice.

The company is voluntarily recalling all batches of irbesartan tablets in 75-milligram (mg), 150-mg and 300-mg strengths, as well as irbesartan/hydrochlorothiazide tablets in 150-mg/12.5-mg and 300-mg/12.5-mg strengths.

Lupin said it stopped marketing the tablets in January. Both types are used to treat hypertension, or high blood pressure.

An analysis during the company’s testing process showed that some tested batches -- but not finished product batches -- were above the limit for N-nitrosoirbesartan, an impurity that may cause cancer.

“Although Lupin has received no reports of illness that appear to relate to this issue, the company, out of an abundance of caution, is recalling all batches,” according to the notice.

The company received four reports of illness from irbesartan tablets and no reports of illness from irbesartan/hydrochlorothiazide tablets between Oct. 8, 2018, and Sept. 30, 2021, which includes the earliest date of shipment from the manufacturing site for any of the affected batches. The four illnesses weren’t related to the impurity, the company said.

The recall notice includes lot numbers for the 30- and 90-count bottles that went to U.S. wholesalers, drug chains, mail order pharmacies, and supermarkets nationwide between 2018 and 2020. Lupin is arranging for the return of all the recalled product lots.

People who are taking these tablets should continue taking their medication and contact their pharmacist or doctor to arrange a different treatment, according to the notice.

People can report adverse reactions or quality problems to the FDA’s MedWatch Adverse Event Reporting Program, either online, by mail, or by fax. Instructions are included in the recall notice.

WebMD Health News Brief

Sources

FDA: “Lupin Pharmaceuticals, Inc. Issues Voluntarily Nationwide Recall of All Irbesartan Tablets and Irbesartan and Hydrochlorothiazide Tablets Due to Potential Presence of N-nitrosoirbesartan Impurity,” “Reporting Serious Problems to FDA."

© 2021 WebMD, LLC. All rights reserved.